Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 76, NWS Houston/Galveston, TX

October 13, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Oct 13, 2021, 9:38 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2021, 9:38 PM CDT (02:38 UTC)
Expired
Oct 14, 2021, 10:00 AM CDT
In force
12 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

711 
WHUS74 KHGX 140238
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
938 PM CDT Wed Oct 13 2021

GMZ350-370-141200-
/O.NEW.KHGX.SC.Y.0076.211014T0238Z-211014T1500Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
938 PM CDT Wed Oct 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY...

* WHAT...South winds 15 to 25 knots and seas 6 to 7 feet.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Waters from Freeport to Matagorda Ship 
  Channel TX from 20 to 60 NM.

* WHEN...Until 10 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
585 
WHUS74 KHGX 140847
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
347 AM CDT Thu Oct 14 2021

GMZ350-370-141500-
/O.CON.KHGX.SC.Y.0076.000000T0000Z-211014T1500Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
347 AM CDT Thu Oct 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Seas 4 to 7 ft.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Waters from Freeport to Matagorda Ship 
  Channel TX from 20 to 60 NM.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Oct 13, 6:58 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 13, 6:58 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
658 PM CDT Wed Oct 13 2021

.AVIATION [00Z TAF Issuance]...

Remnants of Pacific tropical cyclone Pamela will merge with a cold
front that is pushing across Central TX tonight. Ceilings will
continue to lower to MVFR ahead of the approaching front for CLL
and UTS. Showers will start to impact CLL and UTS during the
early morning hours, but will increase in coverage and intensity
as the front begins to push through. Conditions could temporarily
drop to IFR/LIFR with heavy rainfall. Everywhere else, streamer
showers caused by moderate onshore flow will begin a few hours
before sunrise, so most other TAF sites south of CXO have VCSH
starting around 11Z. With afternoon heating, this VCSH will
transition to VCTS, before dissipating back to VCSH around sunset.

Lenninger

&&

.PREV DISCUSSION /Issued 329 PM CDT Wed Oct 13 2021/...

.SHORT TERM [Tonight Through Thursday Night]...

A few sprinkles up north this afternoon and temperatures have
reached the upper 80s to 90 and still an hour of early fall heating.
Near record temperatures especially on the high minimum side
overnight with warm southerly flow mixing in overnight. Main focus
is the rain event evolving overnight over the Hill Country and then
shifting eastward. Models were struggling today with placement of
storms/precip but will likely 'catch up' overnight as the forcing
from Pacific Pamela tracks across Mexico into the Hill Country and
then into NETX Thursday afternoon.  Expecting heavy rain in the Hill
Country and portions of it becoming mesoscale driven by sunrise
Thursday along the southern/southeastern periphery. Slight risk of
heavy rain for the areas mainly west of a Columbus to Madisonville
line - if the mesoscale takes over and shunts it further
east/southeast then that could change as some of the CAMs are
indicating... though that would be well removed from the upper
support. Thursday expect the swath of showers and thunderstorms to
move east and likely weaken into late morning as it nears the
Houston Metro area in the afternoon the coverage and intensity
should wane. Thursday evening the chances linger over the areas
northeast of Conroe to Groveton. Temperatures Thursday are subject
to the aforementioned rains and probably have some variations in
timing of the high temperatures with the ongoing precip but in
general 4 to 6 degrees cooler than today. Thursday night should be
quiet with some threat of fog with light winds and high clouds.

45

.LONG TERM [Friday Through Wednesday]...

To put things simply, Friday is going to be quite the flip-flop of a
day. Ahead of the incoming strong cold front, winds at the surface
in the afternoon hours will be southwesterly to westerly. This puts
most of the region in an interesting scenario as far as high
temperatures go since we'll have sufficient prefrontal heating. This
heating could potentially be enough to approach record high
temperature territory for some locations with highs in the low 90s
expected. If it makes you feel better, this is likely the last time
we'll see temperatures in the 90s for at least the next week or so.
This will be thanks to a strong cold front that will push through
Southeast Texas on Friday afternoon/evening. A mid/upper-level
trough swinging across the Central Plains will be the driving
force behind this front and all models are in consensus that the
front will reach the coast by Friday evening and push offshore.
Scattered showers and thunderstorms will be possible along and
ahead of the frontal boundary as well.

It's safe to say that this weekend will be absolutely perfect for
being outdoors. We will go from highs in the low 90s on Friday to
highs in the 70s over the weekend. At least most of us are used
to the temperature whiplash that comes with living in Texas this
of the year. I'll admit that the temperature forecast was a bit
tough, mainly because of my own optimism of seeing how far the 40s
would reach on Sunday morning. Just to give y'all a brief idea of
the low temperature forecast this weekend...it's downright
chilly! Go ahead and grab your jacket out of the closet, submit an
early order for some pumpkin spice lattes, and whip up a batch of
warm soup as we get ready to experience the coolest weather since
April. Low temperatures on Friday night will range from the low
to mid 50s up north to the upper 50s/low 60s down south. Saturday
night will be the coolest night of the stretch with the northern
half of the CWA reaching the upper 40s and the southern half
dropping into the low 50s. The 25th percentile of the NBM shows
mid 40s for our far northern counties on Saturday night, so don't
be surprised if temperatures are adjusted down a bit in upcoming
forecasts.

Interestingly, models are hinting at an embedded shortwave trough
sliding across the region on Sunday night/Monday morning. However
with moisture being virtually nonexistent, this will result in
nothing more than a brief increase in cloud cover. Surface high
pressure slides off to the east early next week, which means
temperatures will begin to climb once again. Fortunately, we're
not talking about a return to summerlike heat. We'll see highs
back in the low 80s by Monday and the mid 80s on Tuesday, but you
may not have to wait long for a return of the cooler air. As far
as rain chances go, moisture gradually increases heading into
middle part of next week as onshore flow persists. Currently
leaning towards chance PoPs beginning on Wednesday morning mainly
for the southern half of the CWA. Models are hinting at another
cold front moving through at the end of next week as well, so it
seems that we've finally reached that wonderful time of the year
where we can say goodbye to our extended summer.

Batiste

.MARINE...

Moderate southerly to southeasterly winds and offshore seas around 5-
6 feet will continue to prevail through Thursday night before
beginning to subside. On Friday evening, a strong cold front will
push offshore with gusty northerly to northeasterly winds in its
wake. These winds will at least reach the advisory threshold, and
there is also the possibility of gusts up to gale force. On Saturday
and Sunday morning, Low Water Advisories may be needed due to the
strong offshore flow following the front. Along with the increased
winds will come elevated offshore seas with wave heights reaching 7
to 8 feet on Saturday. Winds and seas will begin to diminish on
Saturday evening/night. Winds gradually become easterly in the
latter half of the weekend. Showers/thunderstorms return back to the
forecast towards midweek as moisture begins to increase with the
return of onshore flow.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  84  72  88  54 /  50  90  20  10   0
Houston (IAH)          76  87  74  91  59 /  30  50  20  30  10
Galveston (GLS)        82  86  79  91  65 /  30  30  20  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 9 PM CDT this evening for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 9:37 PM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda21 hr
Oct 14, 12:23 AM CDTSpecial Weather StatementHGXBurleson52 min
Oct 14, 5:03 AM CDTSpecial Weather StatementHGXWashington42 min
Oct 14, 5:16 AM CDTSevere Thunderstorm WarningHGXColorado44 min
Oct 14, 5:41 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Washington3 hr
Oct 14, 8:51 AM CDTAreal Flood AdvisoryHGXAustin, Colorado114 min

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.